We report a complication observed in a 77-year-old man admitted to another hospital for 'de novo' angina, in which coronary angiography showed a proximal 65% stenosis of the left anterior descending artery. The patient was medically stabilized, but one month later he developed unstable angina that was not controlled by heparin, nitrate and calcium antagonist infusions. Therefore, he was started on ReoPro (0.25 mg/kg bolus and 10 μg/min infusion) but because of persisting symptoms, he was transferred to our unit for urgent PTCA. Angioplasty plus stenting was successful and angina disappeared. The ReoPro infusion was stopped (6 hours after it had been started) for mild oral bleeding. Blood analysis was normal (including platelet count) except for the activated partial thromboplastin (PTT) and prothrombin (PT) time, which exceeded the laboratory limits of determination. Consequently, heparin infusion was also stopped. Eight hours after PTCA, he suddenly developed hypotension, bradycardia and loss of consciousness. The echocardiogram revealed a large pericardial effusion with diastolic collapse of the right cardiac chambers. The patient was treated with volume expanders, plasma and platelet units in an attempt to reestablish a normal hemodynamic pattern and normal platelet function. Elective pericardiocentesis was performed 24 hour later, with drainage of 800 ml of hematic effusion. Severe hemorrhagic complication was induced by ReoPro despite a normal platelet count. This was successfully counteracted with plasma and platelet infusion.
|Translated title of the contribution||Cardiac tamponade after PTCA induced by previous administration of ReoPro|
|Number of pages||3|
|Journal||Giornale Italiano di Cardiologia|
|Publication status||Published - Mar 1999|
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine